Alert archive / California / Flash Flood Warnings in 2022

Flash Flood Warning 2, NWS Hanford, CA

July 31, 2022Kern County, Tulare County, California

NWS Hanford, CA issued this flash flood warning at Jul 31, 2022, 2:30 PM PDT for Kern County, Tulare County, California. It was in force for 110 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2022, 2:30 PM PDT (21:30 UTC)
Expired
Jul 31, 2022, 4:20 PM PDT
In force
110 min
Issued by
NWS Hanford, CA
Area
Storm-based polygon
Flood severity
None

Counties Kern County, CA, Tulare County, CA

The radar

The Edwards AFB radar (KEYX), 109 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 9.5 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2022-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 859 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2022-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
859 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1642 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

560 
WGUS56 KHNX 312130
FFWHNX
CAC029-107-010030-
/O.NEW.KHNX.FF.W.0002.220731T2130Z-220801T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Hanford CA
230 PM PDT Sun Jul 31 2022

The National Weather Service in Hanford has issued a

* Flash Flood Warning for...
  Northern Kern County in central California...
  Southeastern Tulare County in central California...

* Until 530 PM PDT.

* At 230 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 1 inch of rain has 
  fallen. The expected rainfall rate is 0.5 to 1.5 inches in 1 hour. 
  Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Onyx, Weldon, Bear Peak, Pascoes, Blackrock and Kernville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3594 11848 3604 11844 3612 11825 3625 11812
      3621 11810 3617 11806 3614 11807 3609 11807
      3609 11805 3601 11803 3598 11800 3595 11802
      3593 11798 3587 11798 3586 11801 3579 11801
      3579 11794 3575 11794 3559 11820 3573 11839

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...0.5-1.5 INCHES IN 1 HOUR

$$

AB
2 follow-up statements
146 
WGUS76 KHNX 312252
FFSHNX

Flash Flood Statement
National Weather Service Hanford CA
352 PM PDT Sun Jul 31 2022

CAC029-107-010030-
/O.CON.KHNX.FF.W.0002.000000T0000Z-220801T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kern CA-Tulare CA-
352 PM PDT Sun Jul 31 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM PDT THIS 
AFTERNOON FOR NORTHERN KERN AND SOUTHEASTERN TULARE COUNTIES...

At 352 PM PDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 1 and 2 inches of rain have 
fallen. The expected rainfall rate is 0.5 to 1 inch in 1 hour. Flash 
flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, and poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Onyx, Weldon, Bear Peak, Pascoes, Blackrock and Kernville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3594 11848 3604 11844 3612 11825 3625 11812
      3621 11810 3617 11806 3614 11807 3609 11807
      3609 11805 3601 11803 3598 11800 3595 11802
      3593 11798 3587 11798 3586 11801 3579 11801
      3579 11794 3575 11794 3559 11820 3573 11839

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...0.5-1 INCH IN 1 HOUR

$$

AB
158 
WGUS76 KHNX 312320
FFSHNX

Flash Flood Statement
National Weather Service Hanford CA
420 PM PDT Sun Jul 31 2022

CAC029-107-312330-
/O.CAN.KHNX.FF.W.0002.000000T0000Z-220801T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kern CA-Tulare CA-
420 PM PDT Sun Jul 31 2022

...FLASH FLOOD WARNING FOR NORTHERN KERN AND SOUTHEASTERN TULARE 
COUNTIES HAS BEEN REPLACED WITH A FLOOD ADVISORY...

LAT...LON 3594 11848 3604 11844 3612 11825 3625 11812
      3621 11810 3617 11806 3614 11807 3609 11807
      3609 11805 3601 11803 3598 11800 3595 11802
      3593 11798 3587 11798 3586 11801 3579 11801
      3579 11794 3575 11794 3559 11820 3573 11839

$$

AB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 2:22 PM PDT, 8 minutes earlier.

Area forecast discussion, Jul 31, 2:22 PM PDT, 8 minutes before
Area Forecast Discussion
National Weather Service Hanford CA
222 PM PDT Sun Jul 31 2022

.UPDATE...Updated air quality issues section.

&&

.SYNOPSIS...Monsoonal moisture will continue to push into the area
resulting in increased shower and thunderstorm chances through
Monday. Most activity will occur over the mountains and desert
but storms could move into the south and east portions of the San
Joaquin Valley this afternoon and evening. Chances continue over
the Sierra Nevada Tuesday through the end of the week. Otherwise,
temperatures will generally remain near to slightly above
climatological averages.

&&

.DISCUSSION...Upper high pressure centered over the Great Basin is
continuing to provide our area with an offshore easterly flow
aloft which is pushing mid/upper level moisture into our area
resulting in showers and thunderstorm development. Most of the
thunderstorms today have remained just to the east of our CWFA,
but instability and CAPE are favorable for thunderstorm
development this afternoon and evening over the higher elevations
of the Sierra Nevada as well as across the Kern County Deserts.
The easterly flow aloft could easily push some of these
thunderstorms into the Kern County Mountains and across the
Sierra foothills and eastern San Joaquin Valley. Blended QPF
guidance is showing the most favorable area for thunderstorms
with moderate to heavy rain today is over the Sierra Nevada in
Tulare and Fresno Counties, and a Flash Flood Watch remains in
effect for these areas until 1100 pm PDT this evening as a result.

As the upper high center continues to shift toward the four
corners area, the flow aloft will turn southeast which will pull
up a surge of mid/upper tropcial moisture currently over Sonora
which will push into central CA tonight and provide much of our
area with continued chances of showers and thunderstorms through
Monday evening.

Temperatures are currently running close to yday at this time.
With increased cloud cover today and more so on Monday, afternoon
maximums should trend slightly lower each day as blended guidance
suggests. By Tuesday the flow aloft becomes more southwesterly
which will bring slightly drier air into our area and keep shower
and thunderstorm coverage in our area confined to the Sierra
Nevada.

The medium range ensemble mens show the upper high re-amplifying
later next week which will result in the upper flow turning back
to the southeast over our area Wednesday and Thursday which will
allow for another surge in mid/level moisture pushing into our
area and an increased potential for showers and thunderstorms
across the Kern County Mountains and Deserts as a well as the
Sierra foothills and eastern San Joaquin Valley. Blended guidance
suggests offshore flow will continue over our area through next
weekend which will continue chances of precipitation for much of
our area, most noticably the higher elevations. Temperatures will
remain slightly above seasonal normals through next weekend as
little chance in airmass is anticipated.

&&

.AVIATION...VFR conditions will prevail across the San Joaquin
Valley and Kern County Deserts for the next 24 hours. Areas of
mountain obscuring IFR in and near thunderstorms across the Sierra
Nevada, adjacent foothills, and Kern County mountains possible
over the next 24 hours.

&&

.AIR QUALITY ISSUES...None.

&&

.CERTAINTY...

The level of certainty for days 1 and 2 is medium.
The level of certainty for days 3 through 7 is medium.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.html for additional information
an/or to provide feedback.

&&

.HNX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 11 PM PDT this evening for CAZ327>331.

&&

public/aviation/fire wx...DAS
pio/idss...BSO

weather.gov/hanford

In the hours before

Special weather statement, Jul 31, 1:49 PM PDT, 41 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
149 PM PDT Sun Jul 31 2022

CAZ323-324-326-312130-
Yosemite Valley CA-Yosemite NP outside of the valley CA-
Upper San Joaquin River CA-
149 PM PDT Sun Jul 31 2022

...A strong thunderstorm will impact portions of east central
Mariposa, northern Madera and southern Tuolumne Counties through 230
PM PDT...

At 148 PM PDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Yosemite Valley, or 16 miles northeast of Yosemite
South Entrance, moving northwest at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Yosemite Valley, Yosemite Glacier Point, Merced Lake High Sierra
Camp, Vogelsang High Sierra Camp, Sunrise High Sierra Camp, Little
Yosemite Valley Campground, Merced Lake Ranger Station, Little
Yosemite Valley Ranger Station and Morraine Dome Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3765 11928 3758 11941 3772 11959 3784 11934
TIME...MOT...LOC 2048Z 147DEG 10KT 3766 11939

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

ab

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 5:23 PM PDTSpecial Weather StatementHNXTulare37 min
Jul 30, 10:18 PM PDTSpecial Weather StatementHNX27 min
Jul 31, 1:30 PM PDTFlash Flood Warning Considerable damage threatHNXTulare2 hr
Jul 31, 1:49 PM PDTSpecial Weather StatementHNXMariposa41 min
Jul 31, 2:12 PM PDTAreal Flood AdvisoryHNXMadera, Mariposa68 min
Jul 31, 4:20 PM PDTAreal Flood AdvisoryHNXKern, Tulare52 min

Nearby

Flash Flood Warnings in California, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.